Background Hyperpigmentation is a potential side-effect of antimalarial drugs, such as chloroquine. It has generally been explained that the hyperpigmentation associated with chloroquine is due to the affinity for melanin and it gets concentrated in pigmented structures.
Purpose To describe a case of a middle-aged female, who developed a skin hyperpigmentation associated with chloroquine after 6 years of treatment.
Material and methods A 36-year-old female diagnosed with lupus nephritis and arterial hypertension since 2006, received medical treatment with chloroquine (100 mg/day), acetylsalicylic acid (100 mg/day), enalapril (20 mg/day) and mycophenolate mofetil (2 g/day).
Results The patient was referred to the dermatology service for evaluation of a dark stain on the back and both lower limbs that had appeared around 6 years after starting treatment, without any painful symptoms.
On the basis of the causality assessment according to the French method, a score of I6B4 was attributed to chloroquine, I1B1 to acetylsalicylic acid, enalapril and mycophenolate mofetil.
A score of I6B4 was the high score observed which means that the delay in onset was compatible, the adverse effect persisted after the reintroduction of chloroquine and the drug effect mechanism is evocative of the drug’s role in the occurrence of this adverse effect and the drug reaction was reported in the literature.
Conclusion The chronological, semiotic criteria and bibliographic data are in favour of a relationship with chloroquine and the skin hyperpigmentation, especially as this adverse effect is not described with the other associated drugs. However, an eye examination is necessary to detect any infringement of the retina that can lead to blindness.
References and/or Acknowledgements 1. Marie G, Claire G, Françoise H, Dominique H-B, et al. Réactualisation de la méthode française d’imputabilité des effets indésirables des médicaments. Thérapie2011Novembre–Décembre;66(6):517–525.
2. Panamboor S, Matti PA, Maria K. Hyperpigmentation of the skin following chloroquine treatment: case series report. IJPTJanuary 2005;4(1).
No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.